Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Apr 11, 2023, 2:51 PM CDT for 12 counties in Kansas. It took effect at Apr 12, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2023, 2:51 PM CDT (19:51 UTC)
- In effect from
- Apr 12, 2023, 12:00 PM CDT
- Expired
- Apr 12, 2023, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278 WWUS83 KTOP 111951 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 251 PM CDT Tue Apr 11 2023 KSZ008>010-020>023-034-121000- /O.NEW.KTOP.FW.W.0006.230412T1700Z-230413T0100Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa- 251 PM CDT Tue Apr 11 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, AND 034... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Wednesday. * AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 022, 023, and 034. * WIND...South to southwest winds 15 to 25 mph with gusts of 25 to 30 mph. * HUMIDITY...Relative humidity in the 20 to 25 percent range. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
885 WWUS83 KTOP 120833 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 333 AM CDT Wed Apr 12 2023 KSZ011-035>037-122100- /O.NEW.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/ /O.EXA.KTOP.FW.W.0006.230412T1700Z-230413T0100Z/ Nemaha-Dickinson-Geary-Morris- 333 AM CDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, AND 034... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 8 PM CDT this evening. a Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 022, 023, and 034. * WIND...South to southwest winds 15 to 25 mph with gusts of 25 to 35 mph. * HUMIDITY...Relative humidity in the 20 to 25 percent range. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ008>010-020>023-034-122100- /O.NEW.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/ /O.CON.KTOP.FW.W.0006.230412T1700Z-230413T0100Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa- 333 AM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, AND 034... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS... The National Weather Service in Topeka has issued a Fire Weather Watch, which is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 022, 023, and 034. * WIND...South to southwest winds 20 to 25 mph with gusts of 25 to 35 mph. * HUMIDITY...Relative humidity in the 20 to 25 percent range. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ012-024-038-039-054-055-122100- /O.NEW.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/ Brown-Jackson-Wabaunsee-Shawnee-Lyon-Osage- 333 AM CDT Wed Apr 12 2023 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS... The National Weather Service in Topeka has issued a Fire Weather Watch, which is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...Fire weather zones 012, 024, 038, 039, 054, and 055. * WIND...South to southwest winds 20 to 25 mph with gusts of 30 to 35 mph. * HUMIDITY...Relative humidity in the 20 to 25 percent range. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
500 WWUS83 KTOP 121917 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 217 PM CDT Wed Apr 12 2023 KSZ054-055-122030- /O.CAN.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/ Lyon-Osage- 217 PM CDT Wed Apr 12 2023 ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS... The National Weather Service in Topeka has cancelled the Fire Weather Watch. While dry and windy conditions are still anticipated Thursday afternoon, humidity is expected to remain above Red Flag criteria. Extreme caution should still be used if burning is planned. $$ KSZ008>011-020>023-034>037-131000- /O.UPG.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/ /O.NEW.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/ /O.CON.KTOP.FW.W.0006.000000T0000Z-230413T0100Z/ Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie- Ottawa-Dickinson-Geary-Morris- 217 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, AND 034... ...RED FLAG WARNING NOW IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, AND 034... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 022, 023, and 034. * TODAY...South to southwest winds 20 to 25 mph with gusts of 25 to 35 mph. Relative humidity in the 20 to 25 percent range. * THURSDAY...South to southwest winds 20 to 30 mph with gusts 30 to 40 mph. Relative humidity in the 18 to 25 percent range. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ012-024-038-039-131000- /O.UPG.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/ /O.NEW.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/ Brown-Jackson-Wabaunsee-Shawnee- 217 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 012, 024, 038, 039, 054, and 055... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 012, 024, 038, 039, 054, and 055. * WIND...South to southwest winds 20 to 25 mph with gusts of 30 to 35 mph. * HUMIDITY...Relative humidity in the 20 to 25 percent range. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
648 WWUS83 KTOP 130057 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 757 PM CDT Wed Apr 12 2023 KSZ008>011-020>023-034>037-131000- /O.EXP.KTOP.FW.W.0006.000000T0000Z-230413T0100Z/ /O.CON.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/ Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie- Ottawa-Dickinson-Geary-Morris- 757 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, AND 037... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, AND 037... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 036, and 037. * WINDS...South to southwest winds 20 to 30 mph with gusts 30 to 40 mph. * HUMIDITY...Relative humidity in the 18 to 25 percent range. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ012-024-038-039-131000- /O.CON.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/ Brown-Jackson-Wabaunsee-Shawnee- 757 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 012, 024, 038, AND 039... * AFFECTED AREA...Fire weather zones 012, 024, 038, and 039. * WIND...South to southwest winds 20 to 25 mph with gusts of 30 to 35 mph. * HUMIDITY...Relative humidity in the 20 to 25 percent range. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 11, 12:15 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 11, 12:15 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1215 PM CDT Tue Apr 11 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 324 AM CDT Tue Apr 11 2023 Key Points: - Elevated fire weather conditions expected Today through Thursday - Storm system to bring showers at the end of the week. A mid level ridge was building into the central Plains this morning within a Rex block pattern. Skies were clear and winds light which has produced some patchy shallow fog in parts of the forecast area. Also some smoke from any ongoing fires may reduce visibilities as well. Today warmer temperatures are expected today as south winds increase from the south southwest. Highs this afternoon leaned toward 75th percentile of guidance with highs from the upper 70s to mid 80s expected. A similar pattern will continue with the ridging aloft within a Rex Block pattern into Thursday. Deepening low pressure in the lee of the Rockies will bring even stronger winds Wednesday and Thursday to the area. Highs will be similar or a few degrees warmer than todays expected high temperatures as deep mixing is expected each day. Models continue to be in agreement with a mid level trough and associated frontal system to bring showers and storms back into the forecast on Friday into Saturday. Some strong to severe storms will be possible on Friday with ample shear, forcing for ascent and instability forecast. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1215 PM CDT Tue Apr 11 2023 Winds are the main focus for the aviation forecast, as VFR conditions are expected throughout the TAF period. During the daytime hours today, winds will remain out of the south to southwest at sustained speeds of 12 to 17 kts, occasionally gusting to 25+ kts. Gusts and sustained speeds will drop off slightly after sunset, then will increase sharply between 03z and 06z, reaching sustained speeds of 15 to 20 kts, with gusts to 30 kts by sunrise Wednesday. && .FIRE WEATHER... Issued at 324 AM CDT Tue Apr 11 2023 Elevated fire conditions are forecast Today through Thursday. For today forecast minimum RH this afternoon is forecast to be in the 23 to 28 percent range for parts of north central and northeast Kansas. East central Kansas RH near 30 percent is expected. Winds gusting up to 25 to 30 mph are also expected this afternoon with deep mixing occurs. FOr Wednesday and Thursday winds are expected to be stronger as a tight pressure gradient develops across central and eastern Kansas. South winds gusting up to 35 mph will be possible with afternoon minimum RH forecast to be in the 22 to 30 percent range. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...53 AVIATION...Laflin FIRE WEATHER...53
Hazardous weather outlook, Apr 11, 3:29 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 329 AM CDT Tue Apr 11 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-120830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 329 AM CDT Tue Apr 11 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Very high fire danger is expected this afternoon mainly west of a Hiawatha to Emporia line. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated fire weather conditions are forecast from Wednesday and Thursday due to gusty south winds and low humidity expected each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.